Alert archive / Kentucky / Flash Flood Warnings in 2003

Flash Flood Warning 119, NWS Jackson, KY

November 12, 20037 counties in Kentucky

NWS Jackson, KY issued this flash flood warning at Nov 12, 2003, 4:39 PM EST for 7 counties in Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 12, 2003, 4:39 PM EST (21:39 UTC)
Expired
Nov 12, 2003, 7:45 PM EST
In force
3 hr
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

Counties Bath County, KY, Elliott County, KY, Menifee County, KY, Montgomery County, KY, Morgan County, KY, Powell County, KY, Rowan County, KY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.7 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-11-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-11-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
604 m above ground
0-6 km bulk shear
98 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 122141
FFWJKL
KYC011-063-165-173-175-197-205-130045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
439 PM EST WED NOV 12 2003

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ROWAN COUNTY
  BATH COUNTY
  ELLIOTT COUNTY
  MONTGOMERY COUNTY
  MENIFEE COUNTY
  POWELL COUNTY
  MORGAN COUNTY

* UNTIL 745 PM EST

* AT 435 PM EST...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN CONTINUING THROUGH THE MOUNTAIN PARKWAY CORRIDOR. THIS TRAINING 
  RAIN WILL DROP ANOTHER 1 TO 2 INCHES OF RAINFALL BETWEEN 4:30 PM AND 
  6 PM EST.

EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ROADS...FARMLANDS ALONG THE BANKS
OF CREEKS...STREAMS...AND LOW LYING AREAS ARE SUBJECT TO FLASH
FLOODING

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...
ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY.

LAT...LON 3801 8297 3806 8297 3803 8303 3796 8299
          3789 8301 3789 8311 3780 8332 3790 8352
          3786 8365 3778 8374 3780 8384 3777 8392
          3785 8401 3787 8421 3808 8410 3819 8362
          3831 8280 3807 8294

$$
GREIF
2 follow-up statements
000 
WGUS73 KJKL 130011
FFSJKL
KYC011-063-165-173-175-197-205-130045-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
706 PM EST WED NOV 12 2003

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR...

  ROWAN COUNTY
  BATH COUNTY
  ELLIOTT COUNTY
  MONTGOMERY COUNTY
  MENIFEE COUNTY
  POWELL COUNTY
  MORGAN COUNTY

* UNTIL 745 PM EST

* AT 700 PM EST...THE HEAVY RAIN HAS LEFT THE AREA BUT THE RUN OFF 
  WILL KEEP MANY CREEKS AND STREAMS RUNNING OUT OF THEIR BANKS FOR 
  A BIT LONGER AND RUNNING HIGH FOR ANOTHER COUPLE OF HOURS. MOST 
  COUNTIES REPORTED NUMEROUS ROADS UNDERWATER AS A RESULT OF THE 
  EARLIER RAINS. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. MOVE TO HIGHER GROUND. LEAVE
AREAS SUBJECT TO FLOODING WHEN WATER STARTS TO RISE.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN JACKSON.

LAT...LON 3826 8298 3795 8276 3774 8378 3819 8419

$$
GREIF
000 
WGUS73 KJKL 130043
FFSJKL
KYC011-063-165-173-175-197-205-130100-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
738 PM EST WED NOV 12 2003

...THE FLASH FLOOD WARNINGS FOR...

  ROWAN COUNTY
  BATH COUNTY
  ELLIOTT COUNTY
  MONTGOMERY COUNTY
  MENIFEE COUNTY
  POWELL COUNTY
  MORGAN COUNTY

* WILL BE ALLOWED TO EXPIRE AT 745 PM EST

* AT 740 PM EST...THE RAIN HAD LONG SINCE COME TO AN END OVER THE 
AREA AND OVER-FLOWING CREEKS AND STREAMS WERE BEGINNING TO RECEDE. 
HOWEVER...THE CREEKS WILL REMAIN HIGH FOR THE NEXT FEW HOURS...SO 
CAUTION IS URGED AROUND THEM. 

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN JACKSON.

LAT...LON 3821 8275 3793 8301 3780 8404 3830 8408

$$
GREIF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Nov 12, 4:37 PM EST, 2 minutes earlier.

Area forecast discussion, Nov 12, 4:37 PM EST, 2 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE JACKSON KY
437 PM EST TUE NOV 12 2003

CORRECTED FOR WIND ADVISORY.

SHORT TERM...WEDNESDAY THRU SATURDAY.

FNTL BNDRY PRESSING INTO VERY MOIST AIR WITH DWPTS OF 60+. NUMEROUS
TSRA+ WITH STRONG...GUSTY WINDS IN A NARROW BAND. THESE STORMS HAVE
THE POTENTIAL TO DRAW DOWN WINDS OF 60 TO 80 KTS IN THE LLJ. HEAVY
RAIN FALLING ON NEARLY SATURATED GROUND CREATING NUMEROUS HYDRO
PROBLEMS FOR...PRIMARILY...OUR NRN ZONES. FNT TO ZIP THRU THIS
EVENING WITH A SHARP END TO PCPN. WILL BE A SHORT REPRIEVE FROM THE
WINDS BEFORE THE CAA AND NW WINDS PICK UP. WIND ADVISORY ALREADY OUT
AND MAY EXPAND WITH POST FNT.

AFTER FNTL PASSAGE...EXPECTING COLD CU TO KEEP CLOUDS AND WINDS WILL
KEEP LLVL MIXED SUCH THAT TEMPS TONIGHT WILL ONLY DROP TO MID TO
UPPER 30S. NOT MUCH TEMP INCREASE THU WITH STRONG CAA AND THEN WITH
A RELAXATION OF WIND FIELD AND CLEARING...TEMPS SHOULD PLUMMET FOR
FRI MORN FOR THE COLDEST TEMPS OF THE SEASON. COUNTINUED COLD FRI
WITH SMALL TEMP RISE SAT AS RIDGE BUILDS IN AND WINDS SHIFT TO SWRLY.

EXTENDED...SUNDAY THRU WEDNESDAY.

WENT WITH GFS/MRF BLEND. SPLIT FLOW AROUND H5 LOW OVER UPPER MIDWEST
WILL BRING CLOUDS WITH PRECIP REMAINING TO THE NORTH SUNDAY. SFC LOW
MOVES OUT OF TEXAS SUNDAY...AS HIGH PRESSURE MOVES OFF TO THE
SOUTHEAST...BRINGING IN SIGNIFICANT MOISTURE. RAISED POPS TO 50
PERCENT AND LIKELY WILL HAVE TO RAISE HIGHER DOWN THE ROAD. THE LOW
BRINGS CLOUDS IN LATE SUNDAY AND PRECIP ON MONDAY...LINGERING
THROUGH TUESDAY AND FINALLY PULLS OUT LATE TUESDAY...AS HIGH
PRESSURE BUILDS IN BEHIND THE SYSTEM.

.JKL...FLOOD WATCH FOR KY ZONES KYZ044-050>052-104 TIL MIDNIGHT.
...WIND ADVISORY UNTIL 4 AM FOR EASTERN KENTUCKY ZONES KYZ044-
050>052-058>060-068-069-088-104-106>120.

DUSTY/JM

---------------------------------------------------------
PREVIOUS DISCUSSIONS FOLLOW
---------------------------------------------------------

1130 AM EST WED NOV 12 2003

TRAINING CELLS HAVE PRODUCED NEARLY AN INCH OF PCPN OVER A
CONCENTRATED AREA. THERE WILL BE A SHORT REPRIEVE AS THE HEAVIEST
PCPN SAGS SOUTH TOWARD THE MTN PARKWAY. CONCERN IS WITH THE NEXT
ROUND OF CONVECTIVE PCPN IN CNTRL KY HEADED TOWARDS OUR NRN
COUNTIES. HAVE ISSUED FLOOD WATCH FOR COUNTIES ALONG AND NORTH OF
I64. REST OF GRIDS LOOK DECENT. WILL UPDATE TO INCLUDE WATCH AND TO
TIGHTEN THE GRADIENT FOR PCPN THIS AFTERNOON. DEF POPS FOR FNTL
PASSAGE TONIGHT LOOKS STILL VALID. WAA WILL PUSH TEMPS TO AROUND 70
INSPITE OF THE CLOUDS AND RAIN.

DUSTY

---------------------------------------------------------

530 AM EST WED NOV 12 2003

AN AREA OF SHOWERS AND EMBEDDED THUNDERSTORMS WAS OVER THE NORTHERN
1/2 OF THE CWA THIS MORNING...WITH SOME SCATTERED SHOWERS TO THE
SOUTH. LEAD SW/V WAS NOW WORKING INTO THE EASTERN PART OF THE OH
VALLEY WITH ANOTHER MINOR SOUTHERN STREAM SW/V OVER MO. THE MAIN
FEATURE OF INTEREST IS CURRENTLY MOVING THROUGH THE DAKOTAS. THE SFC
LOW ASSOCIATED WITH THIS SYSTEM IS CURRENTLY OVER SOUTHERN MN. WITH
A COLD FRONT EXTENDING SW INTO TX. BEHIND THIS FRONT IS MUCH COOLER
AIR. 8H TEMPS FROM 0Z ANALYSIS WERE SEVERAL DEGREES BELOW 0C BEHIND
THIS SYSTEM. VWP HAS BEEN SHOWING LOW LEVEL JET OF 50 TO 55 KTS ALL
NIGHT TRANSPORTING IN ABUNDANT MOISTURE.

MAIN CHALLENGE FOR TODAY IS IF ANY SFC BASED CONVECTION WILL DEVELOP
ALONG THE FRONT AND HOW STRONG WINDS WILL BE THROUGH TOMORROW. OLD
FRONT/MOISTURE BOUNDARY WILL CONTINUE TO GRADUALLY SINK SOUTH INTO
THE CWA TODAY. AS IT DOES SO IT WILL CONTINUE TO INTERACT WITH SW/VS
MOVING THROUGH THE FLOW.  IT LOOKS LIKE THERE SHOULD BE A LULL IN
THE SHOWERS THIS AFTERNOON...BEFORE THE COLD FRONT APPROACHES LATE
IN THE DAY. MODEL FORECAST SOUNDINGS ARE NOT THAT UNSTABLE (-1 TO -2
LIS). HOWEVER...APPROACH OF TROUGH SHOULD STEEPEN LAPSE RATES A
BIT. 8H WINDS ARE GENERALLY AROUND 35 TO 40 KTS WHILE 7 H WINDS ARE
PROGGED TO BE AROUND 55 KTS. IF ANY CONVECTION CAN TAP INTO THIS
HIGHER MOMENTUM AND TRANSLATE IT TO THE SFC THERE COULD BE SOME
STRONG GUSTS. THINK THIS IS DEFINITELY A POSSIBILITY ESPECIALLY
RIGHT ALONG THE FRONT AND HAVE HIGHLIGHTED IT IN THE ZFP AND HWO.
ANOTHER PROBLEM IS TEMPERATURES. TEMPS ARE CURRENTLY RUNNING BETWEEN
THE LOWER 60S IN THE RAIN COOLED FAR N TO THE LOWER 70S IN THE
WARMER SPOTS IN THE SOUTH. WITH WARM ADVECTION CONTINUING WENT
ABOVE GUIDANCE NUMBERS FOR HIGHS TODAY. WITH ONGOING PRECIP AND
EXPECTED FORCING LATER TODAY...RAISED POPS TO CATEGORICAL.

TONIGHT...WINDS SHOULD REALLY PICK UP AROUND AND AFTER
FROPA...GENERALLY BETWEEN 0 AND 4Z FROM WEST TO EAST. WITH STRONG
PRESS GRADIENT...GUSTS UP TO 35 MPH SEEM POSSIBLE GIVEN MODEL
FORECAST WINDS JUST OFF THE SFC. WENT WITH A BLEND FOR LOWS. RIDGES
SHOULD SEE THE COLDER AIR WORK IN FIRST. HOWEVER...DEEP MOISTURE
WILL BE WELL TO THE EAST BEFORE THE COLD AIR WORKS IN.

THU/THU NIGHT...CONTINUES TO LOOK COOL AND WILL PROBABLY BE THE
COLDEST READINGS SO FAR THIS FALL. GUIDANCE HAS TRENDED DOWN AND
GIVEN AS COOL AS THE AIRMASS SHOULD BE CANT ARGUE. SOME OF THE
HIGHEST TERRAIN MAY STRUGGLE TO GET OUT OF THE 30S. THE PRESS
GRADIENT WILL STILL BE STRONG ON THU AND GIVEN DRY ADIABATIC TEMP
PROFILE AND OVERALL DRY LOOKING FORECAST SOUNDING...SOME GUSTS UP TO
35 MPH CANT BE RULED OUT...ESPECIALLY THROUGH MID AFTERNOON. WITH
AREA OF HIGH PRESSURE GETTING CLOSER TO THE REGION...GRADIENT WILL
SLACKEN THU NIGHT AND WITH LIGHTER WINDS TEMPS SHOULD FALL WELL INTO
THE 20S. FWC GUIDANCE HAD LOZ INTO THE UPPER TEENS. DIDNT GO QUITE
THAT COLD YET...BUT WILL LET LATER SHIFTS SEE IF THE DOWNWARD TREND
FOR LOW TEMPS CONTINUES.

FRI/FRI NIGHT/EXTENDED...ADJUSTED HIGHS DOWN JUST A TAD...BUT MAIN
CHANGE WAS TO INTRODUCE A RIDGE VALLEY SPLIT ON FRI NIGHT.  THE REST
OF THE FORECAST AND THE EXTENDED LOOKED TO BE IN GOOD SHAPE.

JP

---------------------------------------------------------------------
957 PM EST TUE NOV 11 2003

UPDATE NUMBER 2 FOR THE EVENING WILL BE OUT SHORTLY. TEMPS WILL NOT
FALL AS COOL AS WAS FORECAST.  ALMOST ALL LOCATIONS ARE STILL AT
LEAST 60 DEGREES...WITH THE TEMPERATURE CLIMBING AT JKL. THE COOLEST
READING TO BE FOUND WAS AT FLEMING/MASON COUNTY AIRPORT JUST NORTH
OF THE FORECAST AREA AT 59...BUT THEY WERE SATURATED WITH SHOWERS
AND WIND BLOWING...SO THEY WILL HAVE TROUBLE COOLING FURTHER.
GRADIENT WINDS SHOULD INCH HIGHER DURING THE NIGHT...AND SKIES WILL
BE CLOUDY. WILL RAISE FORECAST TO AROUND 60.

HAL

---------------------------------------------------------------------

730 PM EST TUE NOV 11 2003

SHOWERS HAVE ALREADY FALLEN OVER MOST OF THE NORTHERN HALF OF THE
AREA. THEY ARE STILL CURRENTLY THERE...BUT IT LOOKS LIKE THERE MAY
BE A BIT OF A LULL SHORTLY. NEVER THE LESS...THERE SHOULD BE MORE
LATER. WILL UPDATE POPS FROM JKL NORTH TO 80 PERCENT IN 1ST PERIOD
AND REMOVE TIMING. WILL STAY WITH LIKELY IN THE SOUTH. WILL ALSO
MAKE SOME MINOR WIND ADJUSTMENTS.

HAL
Hazardous weather outlook, Nov 12, 11:15 AM EST, 5 hours 24 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-131200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1115 AM EST WED NOV 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FLOOD WATCH IS IN EFFECT FOR COUNTIES NORTH OF INTERSTATE 64 UNTIL
MIDNIGHT. THUNDERSTORMS ARE POSSIBLE THROUGH LATE THIS EVENING. THERE
IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND
EVENING FOR AREAS NORTH OF OF THE MOUNTAIN PARKWAY. SOME
THUNDERSTORMS THIS AFTERNOON OR EVENING COULD PRODUCE STRONG WIND
GUSTS AND POSSIBLY HAIL AS A STRONG COLD FRONT PLOWS THROUGH THE
REGION. SOME STRONG WIND GUSTS UP TO 35 MPH WILL BE POSSIBLE TONIGHT
BEHIND THE FRONT AS MUCH COLDER AIR PUSHES INTO THE REGION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

WIND GUSTS UP TO 35 MPH ARE POSSIBLE ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.

In the hours before

Local storm report, Nov 12, 3:33 PM EST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
333 PM EST WED NOV 12 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0322 PM    5 E OWINGSVILLE           KY   FLASH FLOOD
11/12/03   BATH                           WATER ACROSS LOW WATER
                                          BRIDGES 8 TO 18 INCHES AT
                                          ADAMS, BLACK, ANDERSON AND
                                          ELK LICK CREEKS.

BEW

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 12, 3:09 PM ESTFlash Flood WarningJKLBath, Elliott, Fleming, Menifee, Montgomery, Morgan and 1 more96 min
Nov 12, 4:21 PM ESTSevere Thunderstorm WarningJKLEstill, Powell24 min
Nov 12, 4:57 PM ESTSevere Thunderstorm WarningJKLMagoffin, Morgan33 min
Nov 12, 5:10 PM ESTSevere Thunderstorm WarningJKLLee, Owsley35 min
Nov 12, 5:13 PM ESTFlash Flood WarningJKLEstill, Johnson, Lee, Magoffin, Wolfe3 hr
Nov 12, 5:21 PM ESTFlash Flood WarningJKLMartin3 hr
Nov 12, 5:28 PM ESTSevere Thunderstorm WarningJKLRockcastle47 min
Nov 12, 5:31 PM ESTSevere Thunderstorm WarningJKLPulaski44 min
Nov 12, 5:45 PM ESTSevere Thunderstorm WarningJKLLaurel45 min
Nov 12, 5:57 PM ESTSevere Thunderstorm WarningJKLFloyd, Knott, Perry48 min
Nov 12, 6:05 PM ESTSevere Thunderstorm WarningJKLPike55 min

Nearby

Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.